Maryland, 2018Flooding in Maryland, September 26 to 27, 2018
September 26 to 27, 2018 · NWS LWX · 6 events in 3 counties and zones
Showers and thunderstorms associated with a cold front produced locally heavy rainfall in Frederick County on the 26th. Runoff from this heavy rain moved into larger rivers, causing flooding on a portion of the Potomac into the 27th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms associated with a cold front produced locally heavy rainfall in Frederick County on the 26th. Runoff from this heavy rain moved into larger rivers, causing flooding on a portion of the Potomac into the 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 26, 1:57 PM EST, 3 hours 54 minutes earlier.
Area forecast discussion, Sep 26, 1:57 PM EST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
257 PM EDT Wed Sep 26 2018
.SYNOPSIS...
A strong cold front will cross the area tonight and stall south
of the region Thursday. A wave of low pressure will ride
northeast along the front Thursday afternoon and evening. High
pressure will build over the area during the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
The forecast area remains capped, as evidenced by lack of
vigorous cumulus development on visible satellite. Present
indications still suggest that this cap will erode, with
remarkable agreement amongst CAMs/guidance. Primary forcing will
come from surface convergence along/ahead of approaching
frontal boundary. Therefore, still believe that
showers/thunderstorms will develop during the mid afternoon in
the mountains, progressing to the Blue Ridge while becoming more
numerous by late afternoon, and arriving along the I-95
corridor during the early evening hours. The corridor of
greatest CAPE (1500-2000 j/kg surface-based per RAP) will
actually reside in the metro corridor near 00Z, so anticipate
development in coverage and intensity as storms propagate east.
Based on this, the trend won't be purely diurnal, but there
should be a subtle downtick after dark. More favorable shear
profiles reside across PA/NY and points northeast, so the storms
will be losing that support as well. However, there should be
sufficient instability/forcing for at least a few damaging wind
gusts, especially across northern MD/north of DC.
The frontal boundary will begin to stall tonight as it becomes
parallel to upper flow. Shortwave energy and the approach of the
right-rear quadrant of the upper jetmax may keep showers
lingering across central Virginia/southern Maryland through the
night. Could be some patchy fog elsewhere, as the best cold
advection will be shunted east north of the Mason-Dixon.
Nonetheless, temperatures will drop into the upper 50s/lower
60s...in step with forecast dewpoints.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A wave of low pressure will traverse the stalled frontal
boundary Thursday, especially during the afternoon and evening
hours. Surface flow will be from the north/east, providing the
setup for another favorable overrunning environment. Have
increased PoPs to likely/categorical.
The wave of low pressure will be pulling away from the area
Friday. The wettest part of the day will be the morning hours,
with drying during the afternoon. Am hopeful that we'll see some
afternoon clearing in the Potomac Highlands, and maybe even to
the western suburbs before sunset. Am wary due to residual low
level moisture though.
Temperatures will be sharply different, with readings struggling
to rise above the 60s Thursday due to anticipated saturation.
Based on less rain, there is a better chance of reaching lower-
mid 70s Friday.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A upper level 500 mb high pressure will be located over the
southeastern United States through Tuesday. A surface high pressure
will settle over the our region late Friday through Monday. Skies
should remain mostly clear with variable winds out of the north
through the weekend and becoming southerly by Monday. Day time
temperatures will be around average in the 70 with some areas in the
higher elevation reaching the 60s. Overnight temperatures over the
weekend should be mild in the mid 50s to low 60s.
Monday into Tuesday, the surface high pressure will start to shift
further southward through Tuesday. Winds will become southerly but
remain light. Daytime temperatures will rise up into the the upper
70s to low 80s Monday and Tuesday. Precipitation will be possible
late Tuesday into Wednesday as shortwaves move through the upper
level high pressure system.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Terminals maintaining VFR conditions this afternoon. A cold
front will approach the terminals late this afternoon/early this
evening. Am not completely confident that there will be a direct
impact, so am maintaining VCTS in the TAFs. Best chance for any
storms would be 4-8pm for MRB, and 5-9 pm for the metros/CHO.
The cold front will stall just south of the terminals, perhaps
near CHO. Since frontal zone/moisture will be nearby, can
completely rule out some MVFR fog predawn. A ripple of low
pressure will then traverse the front, supporting the
redevelopment of rain Thursday afternoon-evening. Flight
restrictions possible, especially Thursday night.
Conditions will improve Friday as low pressure departs. By
Saturday, skies will be mostly clear with light winds out of the
north. VFR conditions expected through Sunday.
&&
.MARINE...
South flow 10-15 kt this afternoon, will increase this evening
as a cold front approaches. Small Craft Advisories remain in
effect this evening, although the better threat comes in mixing
along/behind the front. In addition, showers/thunderstorms
along the front may produce some strong wind gusts...requiring
Special Marine Warnings.
Strong winds will continue Thursday morning, but mixing will
become less favorable in the afternoon and night as a wave of
low pressure will track along the front. High pressure builds
thereafter, keeping the potential for Small Craft Advisories
low.
&&
.TIDES/COASTAL FLOODING...
Water levels continue to slowly drop. This afternoon/evening's
tide will be the last one with multiple sites forecast for minor
inundation. Will need to monitor future tides for another day or
so. Southwest Washington may be the only exception to that,
influenced in part to freshwater input.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until midnight EDT tonight for DCZ001.
MD...Coastal Flood Advisory until 11 PM EDT this evening for MDZ014.
Coastal Flood Advisory until 8 PM EDT this evening for MDZ017.
VA...Coastal Flood Advisory until midnight EDT tonight for VAZ054.
WV...None.
MARINE...Small Craft Advisory from 6 PM this evening to 6 AM EDT
Thursday for ANZ531-539.
Small Craft Advisory from 6 PM this evening to 6 PM EDT
Thursday for ANZ532>534-537-540>543.
&&
SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...JMG
AVIATION...HTS/JMG
MARINE...HTS/JMG
TIDES/COASTAL FLOODING...CAS/HTSHazardous weather outlook, Sep 26, 4:14 PM EST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
514 PM EDT Wed Sep 26 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-272115-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
514 PM EDT Wed Sep 26 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
A Severe Thunderstorm Watch is in effect for much of the area
through 11 PM this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this afternoon.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-272115-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
514 PM EDT Wed Sep 26 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
A Severe Thunderstorm Watch is in effect until 11 PM this evening
for portions of northern and central Virginia, north central
Maryland, and including the Washington/Baltimore metro areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this afternoon.
In the hours before
Local storm report, Sep 26, 5:14 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
614 PM EDT WED SEP 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND DMG 2 WNW CARDOVA 38.54N 78.07W
09/26/2018 CULPEPER VA EMERGENCY MNGR
TREE DOWN NEAR THE INTERSECTION OF SCOTTS MILL RD. AND
STONE BRIDGE RD, BLOCKING ENTIRE ROAD.
&&
EVENT NUMBER LWX1802102
CJLLocal storm report, Sep 26, 5:22 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
622 PM EDT WED SEP 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND DMG 3 WSW WOOLSEY 38.86N 77.68W
09/26/2018 PRINCE WILLIAM VA EMERGENCY MNGR
TREE DOWN NEAR THE INTERSECTION OF MOUNTAIN RD. AND
WATERFALL RD.
&&
EVENT NUMBER LWX1802103
CJLLocal storm report, Sep 26, 5:29 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
629 PM EDT WED SEP 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 3 WSW MARSTON 39.49N 77.15W
09/26/2018 FREDERICK MD DEPT OF HIGHWAYS
TREE DOWN ACROSS NEW WINDSOR RD BETWEEN OAK ORCHARD RD
AND HEMP AVE
&&
EVENT NUMBER LWX1802104
SMZLocal storm report, Sep 26, 5:32 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
632 PM EDT WED SEP 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND DMG 3 NNW BLOOMFIELD 39.51N 77.45W
09/26/2018 FREDERICK MD EMERGENCY MNGR
TREE DOWN ON THE 10300 BLOCK OF PUTMAN RD.
&&
EVENT NUMBER LWX1802105
CJLLocal storm report, Sep 26, 5:38 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
638 PM EDT WED SEP 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 3 ESE THURMONT 39.61N 77.35W
09/26/2018 FREDERICK MD EMERGENCY MNGR
POWER LINE DOWN AT THE 14000 BLOCK OF OLD FREDERICK RD.
&&
EVENT NUMBER LWX1802106
CJLFlood, Frederick
- When
- September 26, 5:51 PM EST to 7:51 PM EST
- Where
- Frederick County, 1.81 mi SSW of Monrovia to 1.88 mi SE of Ijamsville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.348, -77.289
High water blocked MD 80/Fingerboard Road between Whiskey Road and Ed Mclain Road.
Flood, Frederick
- When
- September 26, 5:59 PM EST to 7:59 PM EST
- Where
- Frederick County, 0.47 mi SW of Reels Mill to 1.3 mi SW of Reels Mill
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.366, -77.387
MD-355 Urbana Pike was closed due to flooding at Ball Road.
Flood, Frederick
- When
- September 26, 6:11 PM EST to 8:11 PM EST
- Where
- Frederick County, 0.58 mi E of Woodsboro to 0.68 mi E of Woodsboro
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.531, -77.309
MD-550 Woodsboro Road was closed due to flooding near Council Drive.
Flood, Frederick
- When
- September 26, 10:08 PM EST to September 27, 12:08 AM EST
- Where
- Frederick County, 0.82 mi W of Sams Creek to 2.44 mi WSW of Sams Creek
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.499, -77.115
Sam Creek Road was closed between Frederick and the Caroll County Line.
Flood, Montgomery
- When
- September 27, 12:06 AM EST to 11:39 AM EST
- Where
- Montgomery County, 4.32 mi SW of Poolesville to 4.36 mi SW of Poolesville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.103, -77.473
The USGS stream gage on the Potomac River near Edwards Ferry exceeded the 15 foot flood stage during the indicated period, flooding the lower parking area and boat ramp at Edwards Ferry, and forcing the suspension of service at Whites Ferry. The peak level of 15.38 feet occurred at 6:30am EST.
Flood, Allegany
- When
- September 27, 10:45 PM EST to 11:33 PM EST
- Where
- Allegany County, 0.68 mi NNE of Luke to 0.7 mi NNE of Luke
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.488, -79.043
The river level surpassed flood stage at Georges Creek at Westernport, cresting at 8.09 feet on September 27th at 10:00 PM EST. Water reached the underside of the railroad bridge at downtown Westernport.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Tennessee, September 26, 20181 death · $1.6 million · 8 events
- Tornado in Ohio, September 26, 2018$750,000 · EF1 · 1 event
- Flash Flooding in Mississippi, September 26 to 27, 2018$286,000 · 7 events
- Strong Wind in New Jersey, September 26, 2018$50,000 · 1 event
- Flash Flooding in Louisiana, September 26, 2018$37,000 · 2 events
- Flash Flooding and Flooding in Mississippi, September 26, 2018$15,000 · 7 events
- Flooding in West Virginia, September 26 to 30, 201812 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 26, 201810 events
- Damaging Winds in Maryland, September 26, 201850 kt wind · 7 events
- Damaging Winds in Virginia, September 26, 201850 kt wind · 4 events
- Flash Flooding in Tennessee, September 26, 20183 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, September 26 to 27, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786394, 786395, 786396, 786397, 787347, 788338.